Texas, 2008Flash Flood in Texas, August 27, 2008
August 27, 2008 · NWS BRO · 1 event in 1 county or zone
A weak upper level disturbance kicked off more scattered showers and thunderstorms over portions of the more populated Lower Rio Grande Valley. A slow moving intense thunderstorm moved over La Feria, an area prone to additional flooding due to residual high water more than a month after Hurricane Dolly, with the additional heavy rains leading to a brief, local flash flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance kicked off more scattered showers and thunderstorms over portions of the more populated Lower Rio Grande Valley. A slow moving intense thunderstorm moved over La Feria, an area prone to additional flooding due to residual high water more than a month after Hurricane Dolly, with the additional heavy rains leading to a brief, local flash flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 27, 1:01 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 27, 1:01 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
201 PM CDT WED AUG 27 2008
.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE A CONSIDERABLE
AMOUNT OF CONVECTION ACROSS THE NORTHERN AND CENTRAL PORTIONS OF
THE CWA THIS AFTERNOON. THIS TREND OF SHOWERS AND THUNDERSTORMS
DEVELOPING DURING THE LATE MORNING INTO THE EARLY AFTERNOON HOURS
LOOKS TO PERSIST THE NEXT COUPLE OF DAYS AS LOW TO MID LEVEL
MOISTURE IS EXPECTED TO REMAIN HIGH ACROSS THE LOWER RIO GRANDE
VALLEY. WILL KEEP A GOOD CHANCE OF RAIN IN THE FORECAST THROUGH AT
LEAST SATURDAY FOR NOW. THE QUESTION IS WHAT INFLUENCE GUSTAV WILL
HAVE ACROSS THE WESTERN GULF OF MEXICO THE REST OF THE WEEKEND
INTO EARLY NEXT WEEK. BASED ON THE LATEST FORECAST TRACK FROM THE
NATIONAL HURRICANE CENTER...TROPICAL STORM GUSTAV IS EXPECTED TO
MOVE INTO THE CENTRAL GULF OF MEXICO SOMETIME SUNDAY AND WITH
INTENSIFICATION EXPECTED...WE WILL LIKELY SEE AN INCREASE IN
SUBSIDENCE ACROSS THE WESTERN GULF OF MEXICO AS A RESULT. WITH LOW
TO MID LEVEL MOISTURE DECREASING ACROSS DEEP SOUTH TX SUNDAY INTO
MONDAY...WILL KEEP A SLIGHT CHANCE OF RAIN THROUGH THE REST OF THE
LABOR DAY WEEKEND THROUGH THE REST OF THE FORECAST PERIOD.
&&
.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
PROVIDE MVFR TO IFR CONDITIONS THIS AFTERNOON AND EARLY EVENING
ACROSS MOST OF DEEP SOUTH TEXAS. OUTSIDE OF THE CONVECTION
GENERAL VFR CONDITIONS ARE FORECAST TO PREVAIL. VFR SHOULD PREVAIL
OVERNIGHT MOST LOCATIONS OVERNIGHT AS THE CONVECTION WANES. TEMPO
MVFR VSBYS ARE EXPECTED TO REFORM OVERNIGHT AS FOG DEVELOPS DUE TO
THE DAY TIME RAIN AND PARTLY CLOUDY CONDITIONS.
&&
.MARINE...VERY FAVORABLE MARINE CONDITIONS TO PREVAIL THROUGH AT
LEAST THE FIRST HALF OF THE HOLIDAY WEEKEND AS THE PRESSURE GRADIENT
CONTINUES TO BE WEAK ACROSS THE WESTERN GULF OF MEXICO.
HOWEVER...INLAND HEATING MAY PRODUCE SOME STRONGER AFTERNOON WINDS
OVER THE LAGUNA. SITES ACROSS THE LAGUNA MADRE FROM PORT ISABEL TO
BAFFIN BAY REPORTING SOUTHEAST WINDS 10 TO 18 KNOTS EARLY THIS
AFTERNOON. BUOY020 WAS REPORTING A SE WIND OF AROUND 10 KNOTS WITH
SEAS BETWEEN 1 AND 1.5 FEET. AN INCREASE IN A LONG PERIOD SWELL BY
LABOR DAY AND BEYOND CONTINUES TO BE HIGHLY DEPENDANT ON THE FUTURE
TRACK AND INTENSITY OF TROPICAL STORM GUSTAV LOCATED OVER SW HAITI.
MARINERS AND RESIDENTS ALONG THE LOWER TX COASTLINE SHOULD PAY VERY
CLOSE ATTENTION TO THE LATEST FORECAST AND STATEMENTS FROM NHC
CONCERNING GUSTAV.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 89 79 89 / 20 40 20 50
BROWNSVILLE 79 91 78 91 / 20 50 20 50
HARLINGEN 78 91 78 91 / 20 50 20 50
MCALLEN 78 91 77 91 / 20 50 20 40
RIO GRANDE CITY 76 91 76 91 / 30 50 20 60
SOUTH PADRE ISLAND 81 87 80 87 / 20 40 20 50
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
PUBLIC/GRIDS...61
AVIATION/MARINE...59
MESO/FXC...MARTINEZ
Hazardous weather outlook, Aug 27, 4:40 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
540 AM CDT WED AUG 27 2008
TXZ248>257-281100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
540 AM CDT WED AUG 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE LOCALLY HEAVY RAIN
AND SOME MINOR LOCALIZED FLOODING AROUND DEEP SOUTH TEXAS THIS
AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE THREAT OF ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO NEXT WEEK DUE TO
LINGERING DEEP TROPICAL MOISTURE INTERACTING WITH DAYTIME HEATING.
ANY SHOWER AND THUNDERSTORM ACTIVITY THAT DEVELOPS THROUGH EARLY
NEXT WEEK WILL HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY
RAINFALL AND SOME LOCALIZED MINOR FLOODING. TROPICAL STORM GUSTAV...
CURRENTLY OVER SOUTHWESTERN HAITI...IS EXPECTED TO MOVE INTO THE
SOUTHEASTERN GULF OF MEXICO LATE SATURDAY OR EARLY SUNDAY.
RESIDENTS OF DEEP SOUTH TEXAS WILL NEED TO PAY CLOSE ATTENTION TO
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL HURRICANE
CENTER CONCERNING THE MOVEMENT OF GUSTAV.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPEECE
In the hours before
Special weather statement, Aug 27, 1:00 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT WED AUG 27 2008
TXZ250-251-272000-
BROOKS-KENEDY-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA
200 PM CDT WED AUG 27 2008
...STRONG THUNDERSTORM AFFECTING KENEDY AND BROOKS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM LOCATED WEST OF ARMSTRONG ALONG THE KENEDY
AND BROOKS COUNTY LINE.
FREQUENT LIGHTNING AND WIND GUSTS OF 40 TO 50 MILES PER HOUR CAN
BE EXPECTED WITH THIS THUNDERSTORM AS IT MOVES TO THE NORTH AT
AROUND 12 MILES PER HOUR.
TOMASELLI
Special weather statement, Aug 27, 1:20 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
220 PM CDT WED AUG 27 2008
TXZ253-255-272030-
HIDALGO-INLAND CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...BROWNSVILLE...HARLINGEN
220 PM CDT WED AUG 27 2008
...STRONG THUNDERSTORM AFFECTING HIDALGO AND CAMERON COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM LOCATED ALONG THE HIDALGO AND CAMERON COUNTY
LINE.
FREQUENT LIGHTNING...WIND GUSTS OF 40 TO 50 MILES PER HOUR...AND
LOCALLY HEAVY RAINFALL WILL AFFECT LA VILLA...ELSA...SANTA ROSA...
AND LA FERIA AS THE THUNDERSTORM MOVES TO THE NORTH AT AROUND 12
MILES PER HOUR.
RESIDENTS SHOULD REMAIN INDOORS UNTIL THIS THUNDERSTORM PASSES...
AND MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION ALONG EXPRESSWAY 83
AND HIGHWAY 107.
TOMASELLI
Local storm report, Aug 27, 1:58 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
258 PM CDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD LA FERIA 26.16N 97.82W
08/27/2008 CAMERON TX LAW ENFORCEMENT
LA FERIA CHIEF OF POLICE REPORTS CANAL STREET AND 6TH
THROUGH 9TH STREET FLOODED UP TO STREET CURB FROM HEAVY
RAINFALL.
&&
TOMASELLIFlash Flood, Cameron
- When
- August 27, 2:17 PM CST to 3:00 PM CST
- Where
- Cameron County, 1.05 mi N of La Feria to 0.75 mi NNE of La Feria
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 26.165, -97.829
Torrential rainfall estimated by radar to be at least 4 inches over a two hour period, combined with continued poor drainage from Hurricane Dolly back in late July, compounded by additional rains since around the 17th of August, produce an urban flood which quickly became a marginal flash flood, with waters rising to at least one to one and a half feet on Canal Street generally between 6th and 9th Street in La Feria, between 1515 and 1615 CDT. Structural or road damage details were not available as of this writing.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 27 to 28, 2008$572,000 · EF0 · 24 events
- Hail in Minnesota, August 27, 2008$105,000 · 1 in hail · 3 events
- Flash Flooding in North Carolina, August 27, 2008$9,000 · 7 events
- Debris Flow and Flood in Puerto Rico, August 27, 2008$3,000 · 7 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 200852 kt wind · 6 events
- Hail in Nebraska, August 27, 20080.88 in hail · 4 events
- Flash Flood and Damaging Wind in Arizona, August 27, 2008$7,000 · 52 kt wind · 3 events
- Funnel Clouds in North Carolina, August 27, 20082 events
- Hail in South Dakota, August 27, 20081 in hail · 2 events
- Hail in Nebraska, August 27, 20080.88 in hail · 1 event
- High Wind in Montana, August 27 to 29, 200873 kt wind · 1 event
- Heavy Rain in Arizona, August 27, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131779.